Georgia, 2010

Wildfire in Georgia, January 6, 2010

January 6, 2010 · NWS FFC · 1 event in 1 county or zone

A deep Arctic air mass persisted across north Georgia during the first two weeks of January. Gusty northwest winds and a dry air mass were common during this period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep Arctic air mass persisted across north Georgia during the first two weeks of January. Gusty northwest winds and a dry air mass were common during this period. The dry air mass and strong winds combined to fuel a human-caused wildfire in Lumpkin county. The fire affected an area of 20 acres, burned for five hours, and resulted in $4500 in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 6, 5:05 AM EST, 7 hours 55 minutes earlier.

Area forecast discussion, Jan 6, 5:05 AM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EST WED JAN 6 2010

.SHORT TERM /TODAY THROUGH FRIDAY/...
SHORT TERM MODELS ARE CONSISTENT WITH EACH OTHER THIS RUN AND AS
THEY HAVE THE PAST SEVERAL DAYS...ONCE AGAIN THE 00Z RUN IS
ADVERTISING LESS MOISTURE...AND SNOW ACCUMULATIONS WITH THE SYSTEM
TOMORROW. THE UPPER LEVEL WAVE ROTATES EASTWARD THIS MORNING WITH
DRY NORTHWEST FLOW ALOFT ACROSS THE FORECAST ARE AS THE SURFACE
HIGH PRESSURE BUILDS INTO THE SOUTHEAST TODAY. THIS HIGH CONTINUES
TO TRACK EASTWARD...SHIFTING THE WINDS OUT OF THE SOUTHWEST AHEAD
OF THE ALBERTA CLIPPER APPROACHING THE AREA TOMORROW AFTERNOON.
SHORT TERM MODELS HOLDING OFF THE MOISTURE AND LIGHT SNOW UNTIL
AFTER 12Z TOMORROW...WILL KEEP MAINLY ISOLATED TO SCATTERED
FLURRIES THROUGH THE MORNING HOURS ACROSS AREAS ALONG AND NORTH OF
I-85... WITH CHANCE OF LIGHT SNOW OVER THE NORTHWEST MOUNTAINS.
DURING THE AFTERNOON...THICKNESS AND H85 TEMPERATURES INDICATING
TEMPERATURES WARMING A BIT IN THE ATLANTA METRO AREA AND HAVE GONE
WITH A RAIN/SNOW MIX BEFORE SWITCHING OVER TO LIGHT SNOW LATE IN
THE AFTERNOON AND EVENING HOURS AS THE SURFACE COLD FRONT PUSHES
THROUGH. MODELS NOW SHOWING SOME LIGHT ACCUMULATIONS POSSIBLE
ACROSS PORTIONS OF CENTRAL GEORGIA OVERNIGHT THURSDAY BUT SHOULD
BE LIGHT. ACCUMULATIONS THIS FORECAST ARE RANGING FROM 1 INCH OR
MORE IN THE NORTH MOUNTAINS MAINLY DURING THE AFTERNOON AND
EVENING THURSDAY...TO AROUND ONE-HALF INCH ALONG A LINE FROM
LAGRANGE TO ATHENS...INCLUDING THE ATLANTA METROPOLITAN AREA
DURING THE LATE AFTERNOON AND EVENING THURSDAY TO LESS THAN A
QUARTER INCH OVER PORTIONS OF CENTRAL GEORGIA OVERNIGHT ON
THURSDAY. AS THE VORT MAX SMEARS ACROSS PORTIONS OF THE TENNESSEE
VALLEY AND MID ATLANTIC STATES ON FRIDAY...CONTINUED FLURRIES
POSSIBLE ACROSS NORTH GEORGIA...WITH NO ADDITIONAL ACCUMULATIONS
EXPECTED. AGAIN MET TEMPERATURES HAVE BEEN DOING WELL AND AM LOATH
TO STRAY TOO FAR...ALTHOUGH THE WARMUP ADVERTISED FOR THURSDAY
AFTERNOON LOOKS OVERDONE AND HAVE UNDERCUT THIRD PERIOD GUIDANCE
TEMPERATURES CONSIDERABLY...AS I AM HAVING A HARD TIME BELIEVING
THAT WE WILL SEE A 25-30 DEGREE WARMUP FROM MORNING LOWS.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS THE UPPER LOW TRACKS NORTHEAST...IT ELONGATES ACROSS THE
TENNESSEE VALLEY BRINGING SOME MOISTURE TO NORTH GEORGIA. MAY BE
ENOUGH FOR CONTINUED FLURRIES THROUGH THE DAY ON SATURDAY ACROSS
THE MOUNTAINS. BROAD SURFACE HIGH BUILDS IN FOR THE END OF THE
WEEKEND AND INTO EARLY NEXT WEEK WITH DRY NORTHWEST FLOW ALOFT.
SHOULD START TO SEE A WARM UP IN AFTERNOON HIGHS BY THE BEGINNING
OF THE WORK WEEK.

&&

.AVIATION...
VFR CONDITIONS CONTINUING WITH MAINLY SCT/BKN HIGH CLOUDS ANTICIPATED
TODAY AND WELL INTO TONIGHT. MAY SEE SOME INCREASE IN MID LEVEL
CLOUDS GENERALLY AFTER DAYBREAK THURSDAY. WITH SUCH A DRY AIRMASS IN
PLACE...NO VISIBILITY RESTRICTIONS EXPECTED. NORTHWEST WINDS
CONTINUING WITH SPEEDS IN THE 8 TO 12 KT RANGE TODAY...AND LESS THAN
10 KTS TONIGHT. MODELS HINTING AT WINDS COMING AROUND A BIT MORE OUT
OF TO THE WEST/SOUTHWEST BY LATE THURSDAY MORNING...AHEAD OF COLD
FRONT MOVING IN FROM THE WEST.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          41  21  41  24  35 /   0   0  50  50  10
ATLANTA         36  25  37  20  33 /   0   0  60  40   5
BLAIRSVILLE     29  20  33  18  26 /   0   5  60  40  10
CARTERSVILLE    36  18  35  21  34 /   0   0  60  30   5
COLUMBUS        42  23  43  22  40 /   0   0  60  40   5
GAINESVILLE     36  22  36  21  34 /   0   0  60  40  10
MACON           44  23  44  22  41 /   0   0  40  50  10
ROME            37  18  36  23  33 /   0   5  60  30  10
PEACHTREE CITY  39  16  38  18  36 /   0   0  60  40   5
VIDALIA         45  19  46  22  39 /   0   0  10  50   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jan 6, 5:25 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EST WED JAN 6 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
525 AM EST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A STRONG COLD DOME OF HIGH PRESSURE CENTERED OVER THE MID U.S. WILL
CONTINUE TO DRIFT EASTWARD THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR ACCUMULATING SNOWFALL OVER NORTH AND PARTS
OF CENTRAL GEORGIA THURSDAY AND THURSDAY NIGHT. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF THE PERIOD AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lumpkin

When
January 6, 1:00 PM EST to 6:00 PM EST
Where
Lumpkin forecast zone
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Georgia Forestry Commission reported that a human-caused wildfire fueled by strong northwest winds and low relative humidity burned 20 acres, took five hours to contain, and resulted in $4500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218190.